Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ


Posted by KRM123 on March 27, 2003, at 18:22:29

In reply to Re: Quitting Lexapro - suggestions?KRM123, posted by Hollygirl on March 26, 2003, at 18:07:26

There are currently five SSRIs available in the United States: Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Luvox (fluvoxamine), and Celexa (citalopram). They essentially are all the same from an initial weight loss followed by a later weight gain perspective.

One of the mechanisms for regulating satiety in the brain is through certain serotonin receptors. When serotonin binds to these receptors, you feel satiated. If you have too much serotonin binding to these receptors, you not only feel satiated, but can even become nauseated. That is why people get nauseated frequently when they start taking any of the above medications. The SSRIs markedly increase serotonin in the brain, and the serotonin binds to the receptors responsible for satiety. You now feel stuffed/nauseated because there is more serotonin than normal, which the body reads as being grossly overfed. Your brain tells you that you are stuffed based on the binding of serotonin in this case, and this feeling has nothing to do with having anything in your stomach.

That all sounds great, and initially it is. You lose weight since you neurochemically feel well fed. Usually, when you are taking enough of an SSRI, you not only lose weight, but lose your craving for carbohydrates. Eating carbohydrates--sugar, bread, cookies, pasta, potatoes, chocolate, candy-- pumps tryptophan into your brain. Tryptophan is what serotonin is made out of. So, when you have enough serotonin in your brain, you stop eating near as much carbohydrate.

Unfortunately, your brain does something called down regulation of serotonin receptors. You grow less of them in your brain if it is exposed to an SSRI. Since you have to have a certain number of these receptors occupied to feel satiated, and you have fewer to occupy, you need to have even higher levels of serotonin in your brain. Thus, you eat more, and it is carbohydrates that you eat to pump in tryptophan to make serotonin. When you eat more, you gain weight, and it is an ongoing process since your brain will always down-regulate the number of serotonin receptors in the presence of an SSRI.

It is never correct to stop or change your medication dosage without consulting your doctor. If you are gaining weight, there are things that can be done. Changing to Effexor or Serzone works for some folks. Adding Wellbutrin works for others. Increasing the dosage of the SSRI you are on is also a possibility. Some patients benefit from stimulants, because lethargy also tends to increase and concentration worsen when appetite goes up. The stimulant will help with lethargy and concentration. As a side effect, some lose a bit of weight. Stimulants, however, should not be used for weight loss. The weight loss with them is minor, and transient. They also have a potential for addiction and abuse. Always talk with your doctor about the issue of weight gain. It can be helped. Even if it cannot, it is important to keep in mind that high levels of functioning with a few extra pounds on board is better than suicidality, mood swings, cutting, etc and a few pounds lighter.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:KRM123 thread:212539